Thunderstorm Wind, Wabasha
- When
- May 23, 5:25 PM CST
- Where
- Wabasha County, 0.69 mi N of Zumbro Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $700
- Reported by
- Amateur Radio
- Coordinates
- 44.290, -92.430
An amateur radio operator estimated wind gusts around 60 mph, which knocked down trees along Highway 63 near Zumbro Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An amateur radio operator estimated wind gusts around 60 mph, which knocked down trees along Highway 63 near Zumbro Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 23, 2:00 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT WED MAY 23 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST CONCERNS FOCUS ON THE PCPN CHANCES OVER THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL LIFT NORTH NORTHEAST OUT OF THE NORTHERN PLAINS TONIGHT...AS A 300 MB JET DRIVES IT NORTHWARD...TAKING THE BULK OF ITS ENERGY WITH IT. AT THE SFC THOUGH...A COLD FRONT WILL CONTINUE TO MAKE SLOW PROGRESS EAST...RESTING FROM EASTERN MN INTO WESTERN IA BY 12Z THU. THIS FRONT HAS BEEN SLOW TO MOVE THANKS TO A STRONG RIDGE OF HIGH PRESSURE OVER THE EASTERN 1/3RD OF THE NATION. ON THU THOUGH...A SHORTWAVE WILL SPIN THROUGH THE MEAN 500 MB TROUGH...ACROSS THE CENTRAL PLAINS AND INTO THE UPPER MISSISSIPPI RIVER VALLEY BY 00Z FRI. THIS WILL HELP COLLAPSE THE NORTHERN EXTENT OF THE RIDGE SOUTHWARD...AND PROD THE SFC FRONT EAST ACROSS THE REGION. CURRENTLY...LATEST 88-D IMAGERY INDICATES 2 AREAS OF PCPN. ONE ASSOCIATED AHEAD OF THE FRONT...GENERALLY RUNNING FROM NORTHWEST WI SOUTHWEST INTO WESTERN IA. THE OTHER...SMALLER AREA WAS LOCATED OVER WESTERN WI AND ASSOCIATED MORE WITH A WEAK UPPER LEVEL DISTURBANCE AND DIURNAL HEATING. THIS AREA SHOULD WEAKEN AND DIMINISH THIS EVENING...AS IT LOSES THE HEATING AND THE DISTURBANCE MOVES NORTHEAST. AHEAD OF THE FRONT THOUGH...THESE SHOWERS AND STORMS SHOULD CONTINUE AS LOW LEVEL MOISTURE STREAMS INTO THE BOUNDARY...AND UPPER LEVEL SHORTWAVE ENERGY ROTATES NORTHEAST ACROSS MN. AN AXIS OF 1000-2000 J/KG OF MUCAPE RUNS JUST AHEAD OF THE FRONT...WITH 30+ KT OF 0-3 KM WIND SHEAR IN THIS BAND. SO...SOME SEVERE WEATHER WILL BE POSSIBLE EARLY THIS EVENING WITH ANY OF THESE STORMS. ON THU...THE SFC FRONT LOOKS TO TRUDGE ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS. GOOD FRONTOGENETIC FORCING ALONG AND BEHIND THE FRONT...IN THE 900:600 MB LAYERS. INSTABILITY WILL BUILD AHEAD OF IT...WITH MUCAPES UP TO 1000 J/KG...ALTHOUGH IF THERE ENDS UP BEING LESS CLOUDS THE INSTABILITY WOULD BE HIGHER. THE WIND SHEAR LOOKS TO BE AMPLE BOTH ALONG AND BEHIND THE FRONT...WITH THE 0-3 KM SHEAR UPWARDS OF 50 KTS. AS FOR SATURATION...THERE LOOKS TO BE A FOCUSED BAND OF MOISTURE TRANSPORT ON THE 850 MB SFC MOVING NORTHEAST INTO THE REGION THU AFTERNOON...ALONG AND BEHIND THE FRONT. RH FIELDS ALSO PLACE THE BEST SATURATION POST FRONT. WITH THE BETTER FORCING SIGNALS AND MOISTURE BEHIND THE FRONT...THE BEST PCPN CHANCES SHOULD ALSO COME BEHIND THE FRONT. ALTHOUGH THERE WON/T BE AS MUCH INSTABILITY TO TAP INTO BEHIND THE FRONT...THE STRONG WIND SHEAR WOULD CERTAINLY SUPPORT THE CHANCE FOR SOME SEVERE WEATHER ALONG THE BOUNDARY. THE FRONT WILL SLIDE OVER THE EASTERN GREAT LAKES BY FRIDAY MORNING...WITH THE PRECIPITATION THEREFORE EXITING EAST OF THE FORECAST AREA OVERNIGHT THU. A WEAK SFC HIGH WILL TRY TO SETTLE IN BEHIND THE FRONT. ON FRI NIGHT...ANOTHER SHORTWAVE TROUGH LOOKS TO SPIN ACROSS THE NORTHERN PLAINS...MOVING OVER NORTHERN MN SAT AFTERNOON. A SFC LOW AND COLD FRONT WILL DEVELOP IN RESPONSE TO THE UPPER LEVEL FORCING...ALSO MOVING OVER THE UPPER MISSISSIPPI RIVER VALLEY SAT AFTERNOON. MODELS IN SLIGHT DISAGREEMENT WITH THE SPEED OF THIS SYSTEM...WITH THE GFS PUSHING THE FRONT INTO WESTERN WI BY 00Z SUN...WHILE THE NAM HANGS IT OVER EASTERN MN AT THAT TIME. THE LATEST SREF WOULD SUPPORT THE NAM...ALTHOUGH THE PREVIOUS EC WOULD SIDE WITH THE GFS. WILL SPLIT THE DIFFERENCE FOR NOW. RH FIELDS WOULD PUT THE BEST SATURATION ALONG AND AHEAD OF THE FRONT IN THIS CASE...AND WOULD EXPECTED CONVECTION TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT MOVES ACROSS THE AREA. SO OVERALL...PRETTY GOOD CHANCES FOR SHOWERS/STORMS CONTINUE INTO SATURDAY...WITH FRI LOOKING LIKE MORE OF A DRY DAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MODELS ARE POINTING TO A FAIRLY ACTIVE ZONAL PATTERN FOR THE END OF THE WEEKEND AND INTO NEXT WEEK...WITH A SHORTWAVE TROUGH MOVING ALONG THE CANADIAN/US BORDER. AT THE SFC...THE SAT FRONT WILL SLIDE EAST SAT NIGHT...BUT MAY LAY UP TO THE SOUTH...FROM WEST TO EAST...AND COULD BE A PLAYER IN OUR WEATHER FOR EARLY NEXT WEEK. ITS WITH THIS BOUNDARY THAT THE MODELS START TO SHOW THEIR DIFFERENCES...AS THE GFS SETS IT UP FROM THE CENTRAL PLAINS INTO CENTRAL ILL FOR MON NIGHT THROUGH TUES. WITH SOME SHORTWAVE ENERGY INTO IT...ALONG WITH FAVORABLE MOISTURE RETURN...BANDS OF SHOWERS/STORMS WOULD DEVELOP ALONG AND NORTH OF THE FRONT. THERE IS SOME HINT OF THIS IN THE ECMWF...BUT NOT AS ROBUST AS THE GFS. MORE DIFFERENCES THEN WITH A SHORTWAVE TROUGH SLATED TO MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TUES. BY THIS TIME...BOTH MODELS DEVELOP AN AMPLIFIED RIDGE OVER THE WEST COAST...WITH THE EC DRIVING A SHORTWAVE TROUGH INTO THE NORTHERN PLAINS. THE GFS IS QUICKER WITH THIS FEATURE...MOVING IT INTO THE REGION BY THIS TIME. THE MREF WOULD SEEM TO LEAN MORE TOWARD THE GFS. SO...PRECIPITATION WILL PUSH OUT OF THE AREA SAT NIGHT...THEN THERE IS THAT POTENTIAL FOR AN OVERRUNNING/TRAINING STORM SETUP ON MON INTO TUES...ALTHOUGH THE BETTER CHANCES LOOK TO LIE TO THE SOUTH AT THIS TIME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 407 PM CDT WED MAY 23 2007 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 241100- ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WINNESHIEK- 407 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT WELL AHEAD OF A SLOW MOVING COLD FRONT. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT. NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY. SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT LOCALIZED ACTIVATION MAY BE NEEDED FOR A TIME THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. ACTIVATION COULD ALSO BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-241100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WABASHA-WINONA- 407 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT WELL AHEAD OF A SLOW MOVING COLD FRONT. A FEW SEVERE STORM ARE POSSIBLE UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT. NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY. SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS...MAINLY ALONG AND WEST OF A LINE FROM MONDOVI WISCONSIN TO NEW HAMPTON IOWA...SHOULD BE READY FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. ACTIVATION COULD ALSO BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 2 N ORONOCO 44.19N 92.54W
05/23/2007 E55 MPH OLMSTED MN TRAINED SPOTTER
ALONG HIGHWAY 52 ON COUNTY LINE.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST ORONOCO 44.16N 92.54W
05/23/2007 M38 MPH OLMSTED MN TRAINED SPOTTER
0554 PM TSTM WND GST 4 N BYRON 44.09N 92.65W
05/23/2007 M48 MPH OLMSTED MN TRAINED SPOTTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
609 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M40 MPH OLMSTED MN BROADCAST MEDIA
MEASURED BY SCHOOL NET AT WILLOW CREEK MIDDLE SCHOOL.
REPORTED BY KIMT TELEVISION.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E48 MPH OLMSTED MN TRAINED SPOTTER
REPORTED ON NORTHWEST SIDE OF TOWN.
0611 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E40 MPH OLMSTED MN TRAINED SPOTTER
ALSO PEA SIZE HAIL REPORTED.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M45 MPH OLMSTED MN ASOS
&&
SHEAThe Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28929.